Change search
ReferencesLink to record
Permanent link

Direct link
A Network Epidemic Model with Preventive Rewiring: Comparative Analysis of the Initial Phase
Stockholm University, Faculty of Science, Department of Mathematics.
Number of Authors: 3
2016 (English)In: Bulletin of Mathematical Biology, ISSN 0092-8240, E-ISSN 1522-9602, Vol. 78, no 12, 2427-2454 p.Article in journal (Refereed) Published
Abstract [en]

This paper is concerned with stochastic SIR and SEIR epidemic models on random networks in which individuals may rewire away from infected neighbors at some rate (and reconnect to non-infectious individuals with probability or else simply drop the edge if ), so-called preventive rewiring. The models are denoted SIR- and SEIR-, and we focus attention on the early stages of an outbreak, where we derive the expressions for the basic reproduction number and the expected degree of the infectious nodes using two different approximation approaches. The first approach approximates the early spread of an epidemic by a branching process, whereas the second one uses pair approximation. The expressions are compared with the corresponding empirical means obtained from stochastic simulations of SIR- and SEIR- epidemics on Poisson and scale-free networks. Without rewiring of exposed nodes, the two approaches predict the same epidemic threshold and the same for both types of epidemics, the latter being very close to the mean degree obtained from simulated epidemics over Poisson networks. Above the epidemic threshold, pairwise models overestimate the value of computed from simulations, which turns out to be very close to the one predicted by the branching process approximation. When exposed individuals also rewire with (perhaps unaware of being infected), the two approaches give different epidemic thresholds, with the branching process approximation being more in agreement with simulations.

Place, publisher, year, edition, pages
2016. Vol. 78, no 12, 2427-2454 p.
Keyword [en]
Network epidemic models, Preventive rewiring, Branching process, Pair approximation
National Category
Mathematics Biological Sciences
URN: urn:nbn:se:su:diva-136724DOI: 10.1007/s11538-016-0227-4ISI: 000387864000007PubMedID: 27800576OAI: diva2:1057682
Available from: 2016-12-19 Created: 2016-12-14 Last updated: 2016-12-19Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Britton, Tom
By organisation
Department of Mathematics
In the same journal
Bulletin of Mathematical Biology
MathematicsBiological Sciences

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

ReferencesLink to record
Permanent link

Direct link